Citalopram associated with acute angle-closure glaucoma: case report
1 Department of Psychiatry, Prospect Park Hospital, Reading, RG30 4EJ, UK
2 Department of Ophthalmology, Royal Berkshire Hospital, Reading, RG1 5AN, UK
3 Department of Psychiatry, Marlborough House Regional Secure Unit, Milton Keynes Hospital Site, Eaglestone, Standing Way, Milton Keynes, MK6 5NG, UK
BMC Ophthalmology 2005, 5:23 doi:10.1186/1471-2415-5-23Published: 4 October 2005
Acute angle-closure glaucoma is a rare complication in patients receiving anti-depressant treatment. In the following case, we report the development of acute angle closure glaucoma in a patient who overdosed on Citalopram, an antidepressant, and discuss the possible etiological mechanisms for the condition.
We report a 54 year old, Caucasian lady, with depression and alcohol dependence syndrome, who developed acute angle-closure glaucoma after an overdose of Citalopram, along with alcohol. She was treated with medications and had bilateral Yag laser iridotomies to correct the glaucoma and has made complete recovery. In this case, the underlying cause for glaucoma appears to be related to the ingestion of Citalopram.
The patho-physiological basis for acute angle closure glaucoma in relation to antidepressant medications remains unclear. The authors suggest Citalopram may have a direct action on the Iris or Ciliary body muscle through serotonergic or anti-cholinergic mechanisms or both. This case highlights the importance of the awareness of the underlying risks, which may predispose an individual to develop acute angle-closure glaucoma, and reminds the clinicians the significance of history taking and examination of the eye before and after starting anti-depressants. This area needs to be further researched.